Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

High ALT levels during liver function test - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Liver and Gall Bladder
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2248 Questions
User :   Hi, may I answer yo
User :   I am taking crestor 40mgs, ezitrol, altace hct 10/25, effexor 150 mg. I am 56 year old female. I have been on these meds for over a year. I had a liver function test a month ago and my ALT was 79. I have never had elevated enzymes before. I went for re tests this week, and the results were ALT 94, AST 54, Gamma gt 96. I have not been able to get an appointment with my doctor yet, as I got the results online. I am scared.Is this very dangerous?
User :   is anyone there?
User :   Have I paid for a scam?
User :   is anyone there?
User :   Hi,
User :   hi
User :   we are really sorry as there was a technical error last time where we were unable to pick your chat
User :   we will sure sort this with our CRM and compensate
User :   Are you there ?
User :   I can help you with your query ?
User :   since we are unable to get reply from you, considering a technical error , as said we will be compensating
User :   kindly login back for any query
Doctor :   hello
User :   is anyone there now?
Doctor :   please tell me your query
User :   I am taking crestor 40mgs, ezitrol, altace hct 10/25, effexor 150 mg. I am 56 year old female. I have been on these meds for over a year. I had a liver function test a month ago and my ALT was 79. I have never had elevated enzymes before. I went for re tests this week, and the results were ALT 94, AST 54, Gamma gt 96. I have not been able to get an appointment with my doctor yet, as I got the results online. I am scared.Is this very dangerous? AAAAAAA
User :   all other blood work and urine is normal
Doctor :   yes your tests are above the normal range
Doctor :   for the liver function
User :   but cholesterol still high
User :   are the test results something to be really worried about?
Doctor :   are you taking cholesterol lowering drugs ?
Doctor :   ok
Doctor :   i see you taking crestor
Doctor :   well these drugs are notorious for causing an increase in the liver function tests
User :   yes the higest dose, without the crestor my cholesterol levels were 11.7
User :   I tolerated lipitor for 5 years, but then had to change to crestor becuase the lipitor was not lowering the levels enough
Doctor :   AST (SGOT) and ALT (SGPT) are sensitive indicators of liver damage or injury from different types of disease. But it must be emphasized that higher-than-normal levels of these liver enzymes should not be automatically equated with liver disease. They may mean liver problems or they may not. For example, elevations of these enzymes can occur with muscle damage. The interpretation of elevated AST and ALT levels depends upon the entire clinical evaluation
Doctor :   Moreover, the precise levels of these enzymes do not correlate well with the extent of liver damage or the prognosis (outlook). Thus, the exact levels of AST (SGOT) and ALT (SGPT) cannot be used to determine the degree of liver disease or predict the future
Doctor :   so the increase could be because of the medications
User :   would crestor likely all of a sudden have an adverse affect on my liver after taking it for over a year with tests comig back within the normal range?
Doctor :   tell me are you having any symptoms now ?
User :   no symptoms of anything at all, other than I have aches and pains in the legs and hips, was tested for arthritus but negative
Doctor :   they can come back to the normal range
Doctor :   ok
Doctor :   like i said cholesterol medications are known the increase the levels
Doctor :   do you consume alcohol ?
User :   yes
Doctor :   ok i will suggest you to please refrain from it
User :   a couple of glasses a night
User :   white wine
Doctor :   well you need to stop it
Doctor :   completely
User :   ok
Doctor :   as it affects your liver
User :   so it could be wine that is doing this?
Doctor :   yes it causes it to get worse
Doctor :   as alcohol is metabolized in the liver
Doctor :   so you need to give rest to your liver
User :   so it could be the combination of the statins and wine yes?
Doctor :   yes they both are a very important contributing factor
Doctor :   you need to stop the alcohol
User :   thank you Dr, for your help
Doctor :   your most welcome
Doctor :   take care
Doctor :   and please do follow my advice
User :   I will thanks
Doctor :   bey
Doctor :   bye
Question is related to
Diseases and Conditions
Medical Topics
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions